Stopping Steroids … Finally

Standard

For the past 10 years or so, I’ve been on prednisone.  Most people that have autoimmune disease wind up taking steroids.  The lucky ones can be on them for short periods of time.  The not-so-lucky … like me … require high doses for long periods of time to keep their immune system in check.  Sometimes, I’ve been on 80 mg a day for months and months, and months.  Ick.  My hair gets brittle, my skin thins out like tissue paper, I develop bruises everywhere, and worst of all, I get a little crazy.  Can’t sleep.  As a bonus, I get this voracious desire to eat anything that isn’t tied down or locked up.  But the best is the paranoia that is known to set in with high doses. You could call me a little nutty because occasionally, I am certifiable.

I’ve finally … FINALLY … taped completely off these evil little pills.  At this point in my disease, other medications, most likely the IVIG infusions I get every three weeks, are taking the lead and keeping most flare ups at bay.

Stopping steroids isn’t easy.  If you taper too quickly  (as I have done more than once), you can easily find yourself dealing with adrenal insufficiency.  Basically, it feels like you’re having a heart attack and are about to die.  If you stop completely (which I have not attempted) you can go into adrenal crisis, which can be life threatening.  My taper regimen took about three months, once I got the go-ahead from my rheumatologist.

Long term use of steroids can cause all sorts of damage.  It can cause permanent bone loss, high blood sugar, high blood pressure, thinning of the skin, and what is nonscientifically referred to as a ‘camel hump’ of a fat deposit on the back of the neck. It also likes to settle in the abdomen for a permanent little pad of tummy fat.  There are no exercises in the world that will get rid of them.

I know deep down in my steroid-damaged bones, that someday there will be a cure for this crummy disease.

In the meantime, I’m off steroids and I’m doing my happy dance!

Advertisements

11 responses »

  1. Congratulations! I am glad to be off them too though I never had to take the high dose you did. My 30 year old daughter just got diagnosed with a type of rheumatoid arthritis probably brought on by the pregnanacy. I just hope she doesn’t have to take them. She is in pain a lot.

    I’m glad you are doing the happy dance.

  2. I’ve taken them a few times, and I’m glad to be off them. I can’t imagine being on them for 10 years. I met a woman at Mayo who was paralized basically from being on high doses due to her Giant Cell Arteritis, so I am VERY GLAD you are off them, I don’t want you to have more problems!

  3. What an accomplishment. I know it takes time for new treatments to come to the foreground, but it sounds like the infusions are kicking in and that’s progress. I admire your continued hope and perseverence toward creating a full life (even including Farmville). Your showing the world what’s possible and that instills optimism, espeically for those who may just be starting out on this journey. I’m with the others…doing the happy dance for you!

    Greg, I appreciate the encouragement. Thanks for doing the dance!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s